Thomas Bloom

Thomas Bloom
University of Toronto | U of T · Department of Mathematics

PhD

About

85
Publications
2,410
Reads
How we measure 'reads'
A 'read' is counted each time someone views a publication summary (such as the title, abstract, and list of authors), clicks on a figure, or views or downloads the full-text. Learn more
1,214
Citations

Publications

Publications (85)
Preprint
Full-text available
We correct the calculation of the Monge-Amp\`ere measure of a certain extremal plurisubharmonic function for the complex Euclidean ball in C^2.
Preprint
We continue the study in a previous work in the setting of weighted pluripotential theory arising from polynomials associated to a convex body $P$ in $({\bf R}^+)^d$. Our goal is to establish a large deviation principle in this setting specifying the rate function in terms of $P-$pluripotential-theoretic notions. As an important preliminary step, w...
Article
Full-text available
In their seminal paper, Berman and Boucksom exploited ideas from complex geometry to analyze asymptotics of spaces of holomorphic sections of tensor powers of certain line bundles $L$ over compact, complex manifolds as the power grows. This yielded results on weighted polynomial spaces in weighted pluripotential theory in $\Bbb{C}^d$. Here, motivat...
Article
Full-text available
We discuss the Siciak-Zaharjuta extremal function of pluripotential theory for the unit ball in C^d for spaces of polynomials with the notion of degree determined by a convex body P. We then use it to analyze the approximation properties of such polynomial spaces, and how these may differ depending on the function f to be approximated.
Article
We develop potential theory including a Bernstein-Walsh type estimate for functions of the form $p(g(z))q(f(z))$, where $p,q$ are polynomials and $f,g$ are holomorphic. For $g(z)=z$, such functions arise in the study of certain ensembles of probability measures and in this case we can further extend the theory leading to probabilistic results such...
Article
Full-text available
We give a survey of recent results, due mainly to the authors, concerning Bernstein-Markov type inequalities and connections with potential theory.
Article
Full-text available
We prove asymptotics of one-point correlation functions and derive a large deviation principle for biorthogonal ensembles associated to probability density functions $Prob_k$ of the form $$\frac{1}{Z_k}\prod_{i<j}|z_i-z_j|\cdot \prod_{i<j}|z_i^{\theta}-z_j^{\theta}|\cdot \exp \Big(-k[Q(z_0)+\cdots + Q(z_k)]\Big)d\nu (z_0)\cdots d\nu (z_k)$$ on $K^{...
Article
Full-text available
We derive a general large deviation principle for a canonical sequence of probability measures, having its origins in random matrix theory, on unbounded sets \(K\) of \(\mathbb {C}\) with weakly admissible external fields \(Q\) and very general measures \(\nu \) on \(K\) . For this we use logarithmic potential theory in \(\mathbb {R}^{n}\) , \(n\ge...
Article
For Y a subset of the complex plane, a @b ensemble is a sequence of probability measures Prob"n","@b","Q on Y^n for n=1,2,... depending on a positive real parameter @b and a real-valued continuous function Q on Y. We consider the associated sequence of probability measures on Y where the probability of a subset W of Y is given by the probability th...
Article
Full-text available
There is a natural pluripotential-theoretic extremal function V_{K,Q} associated to a closed subset K of C^m and a real-valued, continuous function Q on K. We define random polynomials H_n whose coefficients with respect to a related orthonormal basis are independent, identically distributed complex-valued random variables having a very general dis...
Article
Full-text available
For Y a subset of the complex plane,a beta ensemble is a sequence of probability measures on Y^n for n=1,2,3...depending on a real-valued continuous function Q and a real positive parameter beta.We consider the associated sequence of probability measures on Y where the probability of a subset W is given by the probability that at least one coordina...
Article
Full-text available
For d nonpolar compact sets K_1,...,K_d in the complex plane, d admissible weights Q_1,...,Q_d, and a positive semidefinite d x d interaction matrix C with no zero column, we define natural discretizations of the associated weighted vector energy of a d-tuple of positive measures \mu=(\mu_1,...,\mu_d) where \mu_j is supported in K_j and has mass r_...
Article
Full-text available
We discuss a notion of the energy of a compactly supported measure in \mathbbCn \mathbb{C}^n for n > 1 which we show is equivalent to that defined by Berman, Boucksom, Guedj and Zeriahi. This generalizes the classical notion of logarithmic energy of a measure in the complex plane \mathbbC \mathbb{C} ; i.e., the case n = 1. KeywordsPluripotenti...
Article
We calculate the transfinite diameter for the real unit ball Bd:= {x ∈ ℝd: |x| ≤ 1} and the real unit simplex.
Article
Full-text available
We give the asymptotics for D-optimal (equivalently G-optimal) designs on a compact (possibly complex) design space.
Article
Full-text available
We update the state of the subject approximately 20 years after the publication of a previous article on this topic. This report is mostly a survey, with a sprinkling of assorted new results throughout.
Article
Full-text available
Almost surely in an Angelesco ensemble,the normalized counting measure of a random point converges weak* to the equilibrium measure.This result, for orthogonal polynomial ensembles, is well-known.
Article
Full-text available
We give a new proof of the result,originating in work of Voiculescu,that the logarithmic energy of a planar measure is a triple limit of volumes. Comment: 15 pages
Article
Full-text available
We prove a version of asymptotics of Christoffel functions with varying weights for a general class of sets E in, and measures μ on the complex plane ℂ. This class includes all regular measures μ in the sense of Stahl-Totik [18] on regular compact sets E in ℂ and even allows varying weights. Our main theorems cover some known results for subsets of...
Article
Full-text available
Using recent results of Berman and Boucksom (arXiv: 0807. 0035), we show that for a nonpluripolar compact set K⊂ℂd and an admissible weight function w=e −φ , any sequence of optimal measures converges weak-star to the equilibrium measure μ K,φ of (weighted) pluripotential theory for K,φ.
Article
Full-text available
We provide a general framework and indicate relations between the notions of transfinite diameter, homogeneous transfinite diameter, and weighted transfinite diameter for sets inℂ N . An ingredient is a formula of Rumely (A Robin formula for the Fekete–Leja transfinite diameter, Math. Ann. 337 (2007), 729–738) which relates the Robin function and t...
Article
Full-text available
Let E be a compact subset of CN and w ≥ 0 an admissible weight function on E. To (E,w) we associate a canonical circular set ℤ ⊂ CN+1. We obtain precise relations between the weighted pluricomplex Green function and weighted equilibrium measure of (E,w) and the pluricomplex Green function and equilibrium measure of ℤ. These results, combined with a...
Article
Full-text available
For a regular, compact, polynomially convex circled set K in C^2, we construct a sequence of pairs {P_n,Q_n} of homogeneous polynomials in two variables with deg P_n = deg Q_n = n such that the sets K_n: = {(z,w) \in C^2 : |P_n(z,w)| \leq 1, |Q_n(z,w)| \leq 1} approximate K and the normalized counting measures {\mu_n} associated to the finite set {...
Article
Full-text available
For a regular compact set $K$ in $C^m$ and a measure $\mu$ on $K$ satisfying the Bernstein-Markov inequality, we consider the ensemble $P_N$ of polynomials of degree $N$, endowed with the Gaussian probability measure induced by $L^2(\mu)$. We show that for large $N$, the simultaneous zeros of $m$ polynomials in $P_N$ tend to concentrate around the...
Article
Let K be a regular (in the sense of pluripotential theory) compact set in ℂⁿ and let VK(z) denote its pluricomplex Green function with a logarithmic singularity at ∞. Then, with probability 1, a sequence of random polynomials {fα} (linear combination of monomials of lexicographic order ≤ α) gives the pluricomplex Green function via the formula for...
Article
Full-text available
Let K ⊂ CN be compact and let w be a nonnegative, uppersemicontinuous function on K with {z ∈ K: w(z) > 0} nonpluripolar. Let Q := - log w and define the weighted pluricomplex Green function V*K,Q(z) = lim sup ζ→z VK,Q(ζ) where VK,Q(z) := sup{u(z): u plurisubharmonic in CN, u(z) ≤ log+ |z| + C, u ≤ Q on K} (C depends on u). If w ≡ 1; i.e., Q ≡ 0, w...
Article
Given an irreducible algebraic curves A in ℂN, let m d be the dimension of the complex vector space of all holomorphic polynomials of degree at most d restricted to A. Let K be a nonpolar compact subset of A, and for each d = 1, 2, ..., choose md points {A dj} j=1,...,md in K. Finally, let Adbe the d-th Lebesgue constant of the array {Adj}i i.e., A...
Article
Let {r(n)} be a sequence of rational functions (deg r(n) less than or equal to n) that converge rapidly in measure to an analytic function f on an open set in C-N. We show that {r(n)} converges rapidly in capacity to f on its natural domain of definition W-f (which, by a result of Goncar, is an open subset of C-N). In particular, for f meromorphic...
Article
Full-text available
Given compact sets E and F in [open face C]n (n [gt-or-equal, slanted] 1) related by F = q−1(E) where q is a polynomial map, we are interested in the general problem of comparing minimal polynomials for E with minimal polynomials for F. Let α be an n-multi-index of length d. We define the classes of polynomials [open face P](α) := zα + [open f...
Article
Given a function f, uniform limit of analytic polynomials on a compact, regular set E⊂CN, we relate analytic extension properties of f to the location of the zeros of the best polynomial approximants to f in either the uniform norm on E or in appropriate Lq norms. These results give multivariable versions of one-variable results due to Blatt–Saff,...
Article
Full-text available
Given a sequence fEjg of Borel subsets of a given non-pluripolar Borel set E in the unit ball B in CN with E B, we show that the rel- ative capacities C(Ej) converge to C(E) if and only if the relative (global) extremal functions u Ej (V Ej ) converge pointwise to u E (V E ). This is used to prove a sucient mass-density condition on a nite positive...
Article
We prove a number of results concerning the transfinite diameter of compact sets in ℂn. These results give explicit relations between the transfinite diameter and basic quantities of pluripotential theory.
Article
We prove a number of results concerning the transfinite diameter of compact sets in ℂn. These results give explicit relations between the transfinite diameter and basic quantities of pluripotential theory. © 1999 Académie des sciences/Éditions scientifiques et médicales Elsevier SAS.
Article
LetE⊂nbe compact, regular, and polynomially convex with pluricomplex Green functionVE. Given a sequence of polynomials {pj}j=1, 2, …, the first result is a condition for (j→∞(log |pj(z)|/deg(pj)))* to equalVEon n−E. The condition involves the Robin function ofEand the highest order homogeneous terms of thepjand generalizes one-variable results of B...
Article
We show that a convex totally real compact set in Cn admits an extremal array for Kergin interpolation if and only if it is a totally real ellipse. (An array is said to be extremal for K when the corresponding sequence of Kergin interpolation polynomials converges uniformly ton K) to the interpolated function as soon as it is holomorphic on a neigh...
Article
Full-text available
. Let fS t g be a sequence of interpolation schemes in R n of degree d (i.e. for each S t one has unique interpolation by a polynomial of total degree d) and total order l. Suppose that the points of S t tend to 0 2 R n as t ! 1 and the Lagrange-Hermite interpolants, H S t , satisfy lim t!1 H S t (x ff ) = 0 for all monomials x ff with jffj = d + 1...
Article
We study orthogonal polynomials in ℂn following the one-variable approach of H. Stahl and V. Totik in their book "General Orthogonal Polynomials." We define the concept for a finite, positive, Borel measure μ on ℂn to have regular asymptotic distribution (denoted μ ∈ Reg). We show that if supp(μ) is regular (in the sense of pluripotential theory) t...
Article
Let D be a C-convex domain in C n . Let \(\{A_{dj}\}, \ j = 0,\ldots,d\) , and d = 0,1,2, ..., be an array of points in a compact set \(K \subset D\) . Let f be holomorphic on \(\overline D\) and let K d (f) denote the Kergin interpolating polynomial to f at A d0 ,... , A dd . We give conditions on the array and D such that \(\lim_{d\to\infty} \|K_...
Article
Suppose that, forn≥1,$$I_n [f]: = \sum\limits_{j = 1}^n {w_{jn} f(x_{jn} )} $$ is aninterpolatory integration rule of numerical integration, that is,$$I_n [f]: = \int\limits_{ - 1}^1 {P(x)dx,} degree(P)< n.$$ Suppose, furthermore, that, for each continuousf:[−1, 1]→R,$$\mathop {\lim }\limits_{n \to \infty } I_n [f] = \int\limits_{ - 1}^1 {f(x)dx.}...
Article
Letw be a “nice” positive weight function on (−∞, ∞), such asw(x)=exp(−⋎x⋎α) α>1. Suppose that, forn≥1,$$I_n [f]: = \sum\limits_{j = 1}^n {w_{jn} } f(x_{jn} )$$ is aninterpolatory integration rule for the weightw: that is for polynomialsP of degree ≤n-1,$$I_n [P]: = \int\limits_{ - \infty }^\infty {P(x)w(x)dx.} $$ Moreover, suppose that the sequenc...
Article
Full-text available
We investigate which types of asymptotic distributions can be generated by the knots of convergent sequences of interpolatory integration rules. It will turn out that the class of all possible distributions can be described exactly, and it will be shown that the zeros of polynomials that are orthogonal with respect to varying weight functions are g...
Article
Full-text available
For CHI a finite subset of C(n) we let chi-x(closed-integral) denote the Kergin polynomial interpolant of the function closed-integral at CHI. Let A1,A2,...be a sequence of points in C(n). Suppose that to every finite subset A of the sequence a polynomial P(A) of degree (card(A)-1) is assigned satisfying the compatibility relations chi-c(P(A)) = ch...
Article
Full-text available
Article
Full-text available
C ( I n ) \mathcal {C}({I^n}) denotes the Banach space of continuous functions on the unit n n -cube, I n {I^n} , in R n {{\mathbf {R}}^n} . Let { a i } \{ {a^i}\} , i = 0 , 1 , 2 , … , i = 0,1,2, \ldots , , be a countable collection of n n -tuples of positive real numbers satisfying lim i a j i = + ∞ {\operatorname {lim}_i}a_j^i = + \infty for j =...
Article
LetA dj be a triangular array in a compact setXC n . Forf analytic in a neighborhood ofX, letL d (f) denote the Lagrange interpolant tof at staged of the array. In the caseX is locally regular, we construct a continuous function satisfying the complex Monge-Ampre equation onC n –X, such that iff is analytic onR forR>1 then, for someB>0, we have...
Article
Let $m$ be a real $\mathscr{C}^\infty$ hypersurface of an open subset of $C^3$ and let $p \in M$. Let $a^1(M,p)$ denote the maximal order of contact of a one-dimensional complex submanifold of a neighborhood of $p$ in $C^3$ with $M$ at $p$. Let $c^1(M,p)$ denote the $\sup\{m \in Z\mid$ for all tangential holomorphic vector fields $L$ with $L(p) \ne...

Network

Projects

Project (1)
Project
This project aims to develop a weighted pluripotential theory arising from polynomials associated to a convex body $P\subset (R^+)^d$.